I have a 4 yr old chihuahua. He had his first seizure at about 1 yr old. He would have them occasionally through the years - no closer together than a few months. The vet said unless they happened more often than 1 a month, just to keep watching him. This past weekend, he had 2 on Friday - 1 in the afternoon and another, more severe scary one at about 11 pm. Called the vet and he said to bring him in that night if any more seizures; otherwise wait until Saturday morning, which is what we did. The vet did an xray of his head and bloodwork to check for tumors or any other problem that could be causing the seizures - he had nothing. He prescribed phenobarb (1/2 of a 1/2 grain tablet every 12 hours) We go back in 2 weeks to check phenobarb levels.
On the upside, no more seizures. However, not liking the side effects. He is much sleepier and moves around more slowly and sometimes wobbly. His appetite is CRAZY huge!! He has always eaten all his food at once so our Catahoula doesn't get it, but now he inhales it and begs for more. He follows me around whining for more food. Last night I fed him baby carrots and apples, hoping to fill him up w/o too many extra calories. He has never really liked them much in the past. He would take them to his bed and hide them, again, so the other dog wouldn't get them. Not anymore! He wolfed them down and begged for more. thought this would work well, but found two poops on the floor this morning. Too much fiber, I guess.
The vet told me the side effects should get better after a couple of weeks, which I can live with if it happens. The possible liver damage is what really worries me. If I could find a natural or herbal treatment that works to keep him from having seizures, or even that lets us lower the dose of phenobarb that would be great.
When it comes to seizure disorders, there are really no reliable natural methods to control them. It's extremely difficult to determine exactly what it is that triggers the seizures and, since your dog has had several in a short period of time, the phenobarbital is really the safest route you can take.
You can HELP to minize seizures by avoiding feeding him treats with dyes in them. For some reason, food dye seems to be one of the triggers of epileptic seizures. Even in epileptic humans, one of the main things they can do to try to minimize seizure activity is to avoid dyed foods (colored cereals) and drink only clear sodas like 7-Up or Sprite, avoiding colas and other dark or brightly colored sodas. Naturally colored foods, like fruits, are fine because the colors don't come from man-made chemicals.
While it is important to keep track of what his liver is doing while he's on the medication, it's not as likely that he'll develop liver problems as it is that you will lose him from neurological issues if you don't control the seizure activity, so for now, bite the bullet and let him be on the phenobarb. Once he's on it for a while, talk to your vet about maybe taking him off it or reducing the dose, and see how it goes. If he can go seizure-free at that point, then you might get lucky and just be able to keep him on dye-free foods. It would also be a good idea for you to start a journal for him, detailing everything he does and everything he eats, what the weather is like, whether he had a stressful day or a fun day, etc., because chronicling his life for a while MAY enable you to figure out just what it is that triggers the seizures. If you can figure out why they happen, and eliminate that thing from his life, then you'd be doing about all you could do naturally to treat his condition. If the seizures begin as soon as you take him off the medication (or within a short period of time after ceasing it) then he'll need to be put back on it for his own safety.
Your vet is correct. He will, after a couple of weeks, get used to the effects of the medication and be able to be more like himself. Give him a chance on it. It's really for his own safety.
Thanks so much for the advice! I have been all over the internet trying to educate myself on various options for seizures (Nuroplex, Rescue Remedy, coconut oil, honey, magnesium, seizure guard - to name a few.) It's overwhelming to see so much!
The vet called yesterday to check on Louie and told me not to add anything until after we check phenobarb levels in 2 weeks. Then we can discuss other options to add to the phenobarb. I agree that most important right now is to control the seizures. Luckily, so far he's had no more.
Per your recommendation, I will eliminate all treats with dyes. His food is Diamond Naturals chicken and rice. I've been dividing his daily amount into multiple meals to help with his newly voracious appetite. I need to find or make some low cal treats for him - don't want a little sausage link puppy! The insatiable appetite is our worst side effect. Hoping it will get better soon.
You're very welcome! I think it was very wise of your vet to recommend not using anything else at all until you get a chance to evaluate how the phenobarbital is doing. Something very important to keep in mind is that just because something is natural does not mean it is totally safe. In fact, in some cases, all-natural things can be even more dangerous because they are not regulated by the FDA. Remember, many human drugs today began with a natural counterpart and were synthesized into the drugs we know now. Valium originally came from valerian, and as such, valerian has many of the same effects that valium does. It COULD still interact with other things even though it's "all-natural". If you do decide to go with natural remedies somewhere along the line, I would switch to a holistic vet because they are much more well-versed in the natural remedies than regular vets, and you want to have the experience of someone who is very well-versed in natural remedies on your side before you start feeding them to your dog.
One of my dog's favorite treats is liver. I buy sliced calves or beef liver at the store and boil it until cooked. Then I put it on a cookie tray and pop it into a 250 degree oven for about 90 minutes to completely dry it out. Then I crumble it into tiny little pieces and use it for training treats and rewards for being a good boy. He's a collie, so a tiny piece seems inconsequential but it's enough to let him know that he got a treat, it's liver, so it's good for him, and it's small enough that it's not going to pack weight onto him. You might want to try that because it's so easy and sure to be popular!
I like the liver idea. Sounds like something that can satisfy the appetite some w/o packing on pounds. I've been giving him baby carrots and apple slices, which he now gobbles up with new gusto. He hovers around anyone who is eating. He tried to steal something right out of my son's mouth!
My daughter has been fixing him a plate of pumpkin puree with shredded carrots on top, which he loves. The problem there is lots of farting and more poop - orange poop.
I'll get some liver next time I go shopping and let you know how it goes. Does it stink up your house too badly? I know a friend of mine tried to make cookies with it for her dog and she complained about the smell!
Just wanted to say that Louie is doing very well on his phenobarbital. He's had no seizures since we started a little over a week ago. The side effects have gotten better also. He's not as doped up as he was. He also doesn't seem quite as ravenously hungry either.
We go in on Monday to have his level checked. At that point I will discuss other dietary remedies, etc. with the vet. Hoping to eventually lower his dose of phenobarb.
I'm so thankful he's done well. Also thankful for this forum.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.